Hail, Archer
- When
- April 12, 3:26 PM CST
- Where
- Archer County, 4.17 mi NNW of Mankins
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.832, -98.837
A large, upper level storm system moved through the southern plains on the 11th and 12th. Widespread showers and thunderstorms moved across northern Texas, with marginally severe hail and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A large, upper level storm system moved through the southern plains on the 11th and 12th. Widespread showers and thunderstorms moved across northern Texas, with marginally severe hail and heavy rainfall. The precipitation moved east of the area during the afternoon hours of the 12th, with clearing skies overspreading much of northern Texas. Thunderstorms redeveloped as the storm system with very cold temperatures aloft moved over the region. Widespread thunderstorms developed over northern Texas, with large hail the main threat. No damage was reported with the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 1:24 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 224 PM CDT SUN APR 12 2009 .DISCUSSION... UPPER LOW OVER TX PANHANDLE THIS AFTERNOON WILL MOVE NEWD TONIGHT AND INTO SE KS BY MONDAY MORNING. SHOWERS REMAIN WIDESPREAD OVER THE NORTHERN HALF OF OK THIS AFTERNOON. SURFACE BOUNDARY EXTENDS FROM NORTH TEXAS INTO WEAK SURFACE LOW IN FAR WCNTRL OK. CLOUDS HAVE DIMINISHED SOME IN THE SW CORNER OF THE FA AND THIS HAS ALLOWED TEMPS TO WARM UP A BIT. THE MODEST HEATING COMBINED WITH COLDER TEMPS ALOFT AS UPPER LOW MOVES OVER THE AREA HAS INCREASED INSTABILITY AND SHOWERS AND A FEW THUNDERSTORMS HAVE BEGUN TO DEVELOP. LAPS SHOWS CAPES 500-1000 J/KG EARLY THIS AFTERNOON IN FAR SW PARTS OF THE FA. GIVEN THE INSTAB AND FAVORABLE SHEAR COULD SEE A FEW SEVERE HAILERS LATE THIS AFTN AND EARLY EVENING. EXPECT THREAT TO DIMINISH RAPIDLY WITH LOSS OF HEATING. AS UPPER LOW WALLOWS NEWD...HIGHEST RAIN CHANCES OVERNIGHT WILL REMAIN IN THE NORTH. SOME RESIDUAL WRAPAROUND PRECIP WILL LIKELY LINGER IN NCNTRL OK INTO MONDAY MORNING BEFORE SYSTEM FINALLY MOVES OUT. TEMPS SHOULD REMAIN FAIRLY COOL ON MONDAY...ESP NORTH AND EAST WHERE CLOUDS WILL LINGER MUCH OF THE DAY. NEXT SYSTEM EXPECTED TO IMPACT THE AREA MID TO LATE WEEK. MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT WITH THE TIMING AND EVOLUTION OF THIS SYSTEM NOW POINTING TO A MORE CLOSED OFF AND SLOWER MOVING TRACK. WILL CONTINUE WITH POPS BEGINNING IN THE WEST ON WEDNESDAY AS UPPER SYSTEM NEARS THE AREA AND LOW LEVEL MOISTURE RETURNS. GIVEN THE SLOW EWD MOVEMENT OF THE SYSTEM COULD BE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE LATTER PART OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 43 60 41 72 / 40 20 0 0 HOBART OK 42 60 40 74 / 40 10 0 0 WICHITA FALLS TX 45 66 43 77 / 30 10 0 0 GAGE OK 37 63 36 74 / 50 20 0 0 PONCA CITY OK 40 55 38 69 / 60 50 10 0 DURANT OK 48 60 43 71 / 20 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/02
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN APR 12 2009
OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
300 PM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM ERICK AND ELK
CITY... TO CORDELL AND ARDMORE... TO MARIETTA OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 9 PM THIS
EVENING.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL TO NEAR THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
TONIGHT. SURFACE HEATING WILL CONTINUE TO OCCUR OVER SOUTHWEST
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. THIS HEATING WILL LEAD
TO AN INCREASINGLY UNSTABLE AIRMASS IN THE AREA BENEATH A COLD UPPER
LEVEL LOW. ENOUGH INSTABILITY MAY DEVELOP THAT STORMS FORMING IN
THIS ENVIRONMENT WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED TO
DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
HOWEVER... THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT
HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN GREATER THAN ONE INCH COULD RESULT IN MINOR
FLOODING OF POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION BEGINNING LATE WEDNESDAY AND CONTINUING THROUGH THIS
SATURDAY. THE RISK OF SEVERE WEATHER WILL EXIST ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS BOTH THURSDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 346 PM CDT SUN APR 12 2009 TXZ085-088-122100- WILBARGER TX-BAYLOR TX- 346 PM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHEASTERN LAKE KEMP AT 346 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 352 PM CDT SUN APR 12 2009 OKZ036-TXZ083-122115- JACKSON OK-HARDEMAN TX- 352 PM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND JACKSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF QUANAH AT 352 PM CDT...MOVING EAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 412 PM CDT SUN APR 12 2009 TXZ085-086-088-089-122130- WILBARGER TX-WICHITA TX-ARCHER TX-BAYLOR TX- 412 PM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...WICHITA AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF LAKE DIVERSION AT 412 PM CDT...MOVING EAST NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE. PEOPLE IN ARCHER...BAYLOR...WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 PM CDT SUN APR 12 2009 OKZ015-122145- DEWEY OK- 418 PM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF LEEDEY AT 418 PM CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE. PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
19 hail. Local standard time, as filed.
The hail covered the ground in downtown Holliday.
Dime to quarter size hail was reported over the southern parts of Wichita Falls. Hail up to quarter-size fell on the north sides of Lake Wichita. Dime- to nickel-size hail was reported at the stadium and near University Avenue and Meadowbrook Drive.
The hail was covering the ground. Relayed by the Spotter Network.
The hail covered the roadway. Relayed via the Spotter Network.
The hail report was relayed via the Spotter Network.
Penny- to quarter-size hail was reported.
The hail covered the ground. The hail report was relayed via the Spotter Network.
Hail from one to two inches in diameter was reported in and around the city of Henrietta.
The hail report was relayed via the Spotter Network.
The hail report was relayed via the Spotter Network.
Hail fell for approximately six minutes. The largest hailstones were from golf-ball to 2.25 inches. The hail reports were relayed via the Spotter Network and amateur radio.
The hail measured 1 3/8 inches in diameter by an off-duty Storm Prediction Center employee. The exact location was on Highway 82, on the Clay and Montague county borders.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154363, 154364, 154365, 154366, 154367, 154368, 154369, 154371, 154372, 154375, 154376, 154377, 154380, 154381, 154384, 154385, 154386, 154387, 154390.